Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 53, NWS Midland/Odessa, TX

July 16, 2003Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 2003, 9:00 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 9:00 PM CDT (02:00 UTC)
Expired
Jul 17, 2003, 12:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 170209
FFWMAF
TXC443-170500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 859 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING IN TERRELL COUNTY FROM THE REMNANTS OF HURRICANE     
  CLAUDETTE.  RADAR ESTIMATES AS MUCH AS 1 1/2 INCHES HAS FALLEN IN  
  PORTIONS OF THE COUNTY DURING THE PAST 3 HOURS.  2 INCHES OR MORE  
  OF RAINFALL IS EXPECTED THIS EVENING.

* SOME LOCATIONS AFFECTED INCLUDE...
  DRYDEN...SANDERSON AND THE TERRELL GAS PLANT

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

EXCESSIVE RUNOFF WILL INUNDATE ROADS AND FARM AND RANCH LAND. DO NOT
DRIVE ACROSS FLOODED ROADWAYS NEVER ATTEMPT TO CROSS FLOWING WATER
IN A CAR OR ON FOOT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3007 10256 3027 10256 3029 10239 3056 10236
          3066 10165 3034 10167 3031 10176 2979 10175
          2978 10203

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:45 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 8:45 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED JUL 16 2003

REMAINS OF CLAUDETTE STILL SPINNING ACROSS SOUTHERN PART OF AREA.
BASED ON SATELLITE BELIEVE CENTER OF CIRCULATION HAS MOVED INTO
MEXICO WITH A LARGE PRECIPITATION CONTINUING FROM THE LOWER TRANS
PECOS ACROSS THE DAVIS MOUNTAINS.  UPDATED ZONES TO INCREASE POP
FOR TERRELL COUNTY... WILL LEAVE WATCH IN EFFECT TONIGHT.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT FOR TXZ074-075-079>082.
  ...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS...TXZ258.
NM...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS...NMZ027.

72
Hazardous weather outlook, Jul 16, 2:30 PM CDT, 6 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THE REMNANTS OF HURRICANE CLAUDETTE WILL MOVE ACROSS SOUTHWEST TEXAS
OVERNIGHT. HEAVY RAIN IS EXPECTED OVER THE LOWER TRANS-PECOS...
DAVIS MOUNTAINS AND MARFA PLATEAU. THE HEAVIEST RAINFALL IS
EXPECTED FROM BIG BEND NATIONAL PARK TO CANDELARIA AND THE DAVIS
MOUNTAINS... WHERE BETWEEN 1 AND 2 INCHES OF RAIN ARE LIKELY WITH
LOCALLY HEAVIER AMOUNTS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT
FOR BREWSTER... JEFF DAVIS... PECOS... PRESIDIO AND TERRELL
COUNTIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

05

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.